New Mexico, 2007

Flash Flooding in New Mexico, July 21, 2007

July 21, 2007 · NWS ABQ · 2 events in 2 counties and zones

Thunderstorms produced heavy rain which led to flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Thunderstorms produced heavy rain which led to flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 21, 2:02 AM MST, 11 hours 13 minutes earlier.

Area forecast discussion, Jul 21, 2:02 AM MST, 11 hours 13 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
302 AM MDT SAT JUL 21 2007

ADD POST WEEKEND DISCUSSION

.DISCUSSION...HIGH LEVEL UPPER LOW IN W TX 24 HOURS AGO STILL WELL
DEFINED AND NOW JUST S OF CENTER POINT OF THE STATE. SLOW W OR NW
DRIFT LIKELY OVER NEXT 24 HOURS OR SO...BUT SHOULD TEND TO FADE IN
TIME. THEN MODELS AGREE TO VARYING DEGREES ON A FAIRLY WELL
DEFINED INVERTED UPPER TROUGH...A LITTLE LOWER IN ATMOSPHERE THAN
AFOREMENTIONED LOW...COMING NW INTO AND ACROSS NM BETWEEN TONIGHT
AND SUN NIGHT OR MON. THE COMBINATION OF THESE TWO FEATURES AS
WELL AS THEIR INTERACTION WILL LIKELY INCREASE SHOWERS AND STORMS
FIRST ACROSS SE NM LATER TODAY...ALREADY A FEW SHOWERS ENTERING
EDDY AND LEA COUNTIES...WITH THAT FEATURE HOPEFULLY CONTINUING NW
ACROSS THE STATE SUN AND SUN NIGHT AND BRINGING MUCH NEEDED RAIN
TO MORE AREAS OF CENTRAL AND W NM. AS A RESULT...UPPED POPS
SIGNIFICANTLY ACROSS SE QUARTER TO THIRD OF NM FOR TODAY INTO
TONIGHT. ONE CONCERN THOUGH IS WHETHER CLOUDS WILL BE TOO THICK OR
UNBROKEN THERE TO ALLOW SUFFICIENT HEATING TO INCREASE T STORM
DEVELOPMENT. EVEN WITH THAT SCENARIO THOUGH THERE SHOULD BE ENOUGH
MOISTURE AND DYNAMICS AROUND TO GENERATE SOME INCREASE IN RAINFALL.
MONSTROUS UPPER HIGH FORCED NORTHWARD PARTIALLY BY THESE TWO
DISTURBANCES WILL LIKELY BUILD RATHER STRONGLY BACK SOUTHWARD
ACROSS NM MON AND FOR A GOOD PORTION OF NEXT WEEK SO MORE OFTEN
THAN NOT SHOWER AND STORM CROP WILL BE SUBPAR FOR THE SEASON. WITH
EVEN STRONGER AZONAL PATTERN TO WINDS ALOFT OVER MOST OF THE
COUNTRY BROUGHT ABOUT BLOCKING HIGH OVER THE ROCKIES AND LOW OVER
THE MIDWEST AND EAST...HOPE IS FADING FOR A DECENT MONSOONAL
MOISTURE RECHARGE FOR THE STATE/S LAKES...STREAMS AND AQUIFERS.
WE/LL HAVE TO SEE IF AUGUST WILL BRING A CHANGE TO THIS CURRENT
PATTERN.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  91  63  93  64 /  30  30  20  30
GALLUP..........................  88  56  87  59 /  30  30  20  30
GRANTS..........................  87  56  85  58 /  20  40  30  40
GLENWOOD........................  91  60  89  61 /  30  50  30  40
CHAMA...........................  81  49  79  48 /  30  30  30  30
LOS ALAMOS......................  82  56  81  57 /  20  30  20  20
RED RIVER.......................  73  45  72  44 /  30  20  20  30
TAOS............................  83  53  85  55 /  30  20  20  20
SANTA FE........................  84  56  84  57 /  30  20  20  20
SANTA FE AIRPORT................  87  59  86  59 /  20  20  20  20
ESPANOLA........................  90  58  90  58 /  20  20  20  20
ALBUQUERQUE HEIGHTS.............  91  67  88  67 /  20  20  20  30
ALBUQUERQUE VALLEY..............  91  63  89  63 /  20  20  20  30
ALBUQUERQUE FOOTHILLS...........  89  65  87  64 /  20  20  30  30
ALBUQUERQUE WEST MESA...........  91  66  89  66 /  20  20  20  30
SOCORRO.........................  90  63  88  64 /  20  20  20  40
SANDIA PARK/CEDAR CREST.........  81  53  80  52 /  20  30  30  30
MORIARTY/ESTANCIA...............  88  58  85  57 /  20  20  30  20
CARRIZOZO.......................  88  61  86  60 /  20  30  30  30
RUIDOSO.........................  79  55  78  54 /  30  40  30  30
RATON...........................  87  56  88  55 /  10   5  10  10
LAS VEGAS.......................  83  55  82  55 /  20  20  20  20
ROY.............................  87  61  88  62 /  10  10   5  10
CLAYTON.........................  89  63  90  64 /  10   5   5   5
SANTA ROSA......................  90  64  91  64 /  20  20  10  10
TUCUMCARI.......................  90  67  93  67 /  20  20  10   5
FORT SUMNER.....................  90  67  92  65 /  20  30  10  10
CLOVIS..........................  87  65  91  65 /  30  40  10  10
PORTALES........................  88  64  92  63 /  30  40  10  10
ROSWELL.........................  87  66  89  68 /  40  40  20  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

43
Hazardous weather outlook, Jul 21, 5:00 AM MST, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT SAT JUL 21 2007

NMZ001>021-026-221200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
600 AM MDT SAT JUL 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
HOWEVER...LOCALES IN AND NEAR CATRON COUNTY WILL HAVE THE GREATEST
POTENTIAL FOR ISOLATED STRONG THUNDERSTORMS THAT PRODUCE WIND GUSTS
BETWEEN 40 AND 50 MPH...SMALL HAIL AND AN INCH OR MORE OF RAIN IN AN
HOUR OR LESS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
HOWEVER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST
FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

43

The radar

The Albuquerque radar (KABX), 68 km away, was scanning. The volume nearest the first event began at 20:17 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Sandoval

When
July 21, 1:15 PM MST to 1:45 PM MST
Where
Sandoval County, 1 mi S of Jemez Spgs to 2 mi S of Jemez Spgs
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.755, -106.700

Thunderstorms produced heavy rain in a localized area just south of Jemez Springs. This caused flooding and mudslides across four sections of State Highway 4 causing the road to be temporarily closed.

Flash Flood, Santa Fe

When
July 21, 7:00 PM MST to 8:00 PM MST
Where
Santa Fe County, Santa Fe
Cause
Heavy Rain
Property damage
$5,000
Reported by
NWS Employee
Coordinates
35.680, -105.950

Thunderstorms produced heavy rain which caused street flooding between 1 and 2 feet deep at the intersection of Cerillos Road and Camino Carlos Rey. Cars were stalled in the intersection. A section of Rodeo Road was closed due to flooding. Two homes on the east side of town experienced flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2007Every state in 2007This day in weather historyWarnings in New Mexico, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 35545, 35546.